Thunderstorm Wind, Brown
- When
- July 9, 9:20 PM CST
- Where
- Brown County, Mt Sterling
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.983, -90.767
Local law enforcement reported power lines down in Mt. Sterling.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Local law enforcement reported power lines down in Mt. Sterling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 1:30 PM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 230 PM CDT WED JUL 9 2003 .DISCUSSION... AT 2 PM...SCT TSTMS WERE PRESENT ACRS SRN AND SW IL...OUTFLW BOUNDY ACRS NRN MO...WL INCREASE POTENTIAL FOR TSTMS THIS AFTN AND THIS EVE. ISSUED A FLD WTCH FOR NE MO THIS AFTN AND TNGT. 1.6 INCHES OF RAIN FELL LAST NIGHT IN UIN...WITH SIMILAR AMTS ACRS THE AREA...FFG FOR ONE AND THREE HOURS WERE LESS THEN 2 INCHES. A COLD FRNT ACRS THE NRN PLAINS WL MOVE ACRS MO BY 12Z. MDLS HAS POSTPONE THIS FRONTAL PASSAGE FOR THE LAST SEVEAL DAYS...BUT AS RULE FRONT HAVE SOME DIFFICULT TO MOVE SOUTH OF 588M AT 500MB. FOR THE ENTIRE FCST PD LOOK RATHER DRY. COOLER WX FOR THURSDAY AND FRIDAY...AND BACK TO NORMAL TEMPS FOR SATURDAY AND SUNDAY. FOR MON THROUGH WED FCST TEMPS LOOK IN THE NORMAL OR JUST FEW DEGREES ABOVE NORMAL. .LSX WATCHES/WARNINGS/ADVISORIES... MO...A FLD WTCH IS IN EFFECT FOR THE NE CORNER OF MO THROUGH TNGT. IL...NONE.
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 630 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A VERY SMALL PORTION OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS NORTH OF A LINE FROM MACON MISSOURI TO PITTSFIELD ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF THE COUNTY WARNING AREA FOR TODAY AND TONIGHT. A SERIES OF THUNDERSTORMS PASSED ACROSS IOWA AND NORTH AND CENTRAL ILLINOIS OVERNIGHT... AS WELL AS FAR NORTHEAST MISSOURI. THESE STORMS DUMPED VERY HEAVY RAIN IN KNOX AND LEWIS COUNTY...AND THEY HAVE LEFT A RIBBON OF COOLER AIR IN THEIR WAKE. THIS RIBBON WILL PROVIDE TEMPERATURE DIFFERENTIAL ACROSS THE AREA STRONG ENOUGH TO FOCUS NEW THUNDERSTORM ACTIVITY FOR THE AREA LATER TODAY AND TONIGHT. THE AIR ALOFT WILL BE UNSTABLE...THIS PROVIDES LIFT AND CREATES THUNDERSTDORMS WITH THE HEAT OF THE DAY. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN PROBLEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND EARLY THURSDAY. A FEW LINGERING THUNDERSTORMS COULD BE SEVERE. THERE IS A SLIGHT RISK THAT THE STORMS WILL BE SEVERE OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS EAST OF A LINE FROM SULLIVAN MISSOURI NORTHEAST THROUGH JERSEYVILLE ILLINOIS. THE REST OF THE WEEK AND INTO THE WEEKEND LOOK DRY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) PEDIGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM COLONY MO WIND DAMAGE
07/09/03 KNOX TREES DOWNED.
0907 PM EDINA MO WIND DAMAGE
07/09/03 KNOX LARGE TREE LIMBS DOWNED.The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 03:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373047.